The Annals of Applied Probability

Multivariate supOU processes

Ole Eiler Barndorff-Nielsen and Robert Stelzer

Full-text: Open access

Abstract

Univariate superpositions of Ornstein–Uhlenbeck-type processes (OU), called supOU processes, provide a class of continuous time processes capable of exhibiting long memory behavior. This paper introduces multivariate supOU processes and gives conditions for their existence and finiteness of moments. Moreover, the second-order moment structure is explicitly calculated, and examples exhibit the possibility of long-range dependence.

Our supOU processes are defined via homogeneous and factorizable Lévy bases. We show that the behavior of supOU processes is particularly nice when the mean reversion parameter is restricted to normal matrices and especially to strictly negative definite ones.

For finite variation Lévy bases we are able to give conditions for supOU processes to have locally bounded càdlàg paths of finite variation and to show an analogue of the stochastic differential equation of OU-type processes, which has been suggested in [2] in the univariate case. Finally, as an important special case, we introduce positive semi-definite supOU processes, and we discuss the relevance of multivariate supOU processes in applications.

Article information

Source
Ann. Appl. Probab., Volume 21, Number 1 (2011), 140-182.

Dates
First available in Project Euclid: 17 December 2010

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1292598030

Digital Object Identifier
doi:10.1214/10-AAP690

Mathematical Reviews number (MathSciNet)
MR2759198

Zentralblatt MATH identifier
1235.60032

Subjects
Primary: 60G10: Stationary processes 60H20: Stochastic integral equations
Secondary: 60E07: Infinitely divisible distributions; stable distributions 60G51: Processes with independent increments; Lévy processes 60G57: Random measures

Keywords
Lévy bases long memory normal matrices Ornstein–Uhlenbeck-type processes positive semi-definite stochastic processes second-order moment structure stochastic differential equation

Citation

Barndorff-Nielsen, Ole Eiler; Stelzer, Robert. Multivariate supOU processes. Ann. Appl. Probab. 21 (2011), no. 1, 140--182. doi:10.1214/10-AAP690. https://projecteuclid.org/euclid.aoap/1292598030


Export citation

References

  • [1] Abramowitz, M. and Stegun, I. A. (1964). Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables. National Bureau of Standards Applied Mathematics Series 55. US Government Printing Office, Washington, DC.
  • [2] Barndorff-Nielsen, O. E. (2000). Superposition of Ornstein–Uhlenbeck type processes. Teor. Veroyatn. Primen. 45 289–311.
  • [3] Barndorff-Nielsen, O. E., Jensen, J. L. and Sørensen, M. (1998). Some stationary processes in discrete and continuous time. Adv. in Appl. Probab. 30 989–1007.
  • [4] Barndorff-Nielsen, O. E. and Lindner, A. M. (2007). Lévy copulas: Dynamics and transforms of upsilon type. Scand. J. Statist. 34 298–316.
  • [5] Barndorff-Nielsen, O. E. and Pérez-Abreu, V. (2007). Matrix subordinators and related upsilon transformations. Teor. Veroyatn. Primen. 52 84–110.
  • [6] Barndorff-Nielsen, O. E. and Shephard, N. (2001). Non-Gaussian Ornstein–Uhlenbeck-based models and some of their uses in financial economics. J. R. Stat. Soc. Ser. B Stat. Methodol. 63 167–241.
  • [7] Barndorff-Nielsen, O. E. and Shephard, N. (2010). Financial Volatility in Continuous Time. Cambridge Univ. Press, Cambridge. To appear.
  • [8] Barndorff-Nielsen, O. E. and Stelzer, R. (2007). Positive-definite matrix processes of finite variation. Probab. Math. Statist. 27 3–43.
  • [9] Barndorff-Nielsen, O. E. and Stelzer, R. (2009). The multivariate supOU stochastic volatility model. CREATES Research Report 42, Århus University. Available at http://www.creates.au.dk.
  • [10] Brockwell, P. J. (2001). Lévy-driven CARMA processes. Ann. Inst. Statist. Math. 53 113–124.
  • [11] Brockwell, P. J. (2004). Representations of continuous-time ARMA processes. J. Appl. Probab. 41A 375–382.
  • [12] Brockwell, P. J. and Davis, R. A. (1991). Time Series: Theory and Methods, 2nd ed. Springer, New York.
  • [13] Brockwell, P. and Marquardt, T. (2005). Lévy-driven and fractionally integrated ARMA processes with continuous time parameter. Statist. Sinica 15 477–494.
  • [14] Carr, P. and Madan, D.B. (1999). Option valuation using the Fast Fourier Transform. J. Comput. Finance 2 61–73.
  • [15] Cont, R. and Tankov, P. (2004). Financial Modelling with Jump Processes. Chapman & Hall/CRC, Boca Raton, FL.
  • [16] Doukhan, P., Taqqu, M. S. and Oppenheim, G., eds. (2003). Theory and Applications of Long-range Dependence. Birkhäuser, Boston, MA.
  • [17] Eberlein, E., Glau, K. and Papapantoleon, A. (2010). Analysis of Fourier transform valuation formulas and applications. Appl. Math. Fin. 17 211–240.
  • [18] Fasen, V. (2005). Extremes of regularly varying Lévy-driven mixed moving average processes. Adv. in Appl. Probab. 37 993–1014.
  • [19] Fasen, V. and Klüppelberg, C. (2007). Extremes of supOU processes. In Stochastic Analysis and Applications: The Abel Symposium 2005 (F. E. Benth, G. Di Nunno, T. Lindstrom, B. Øksendal and T. Zhang, eds.). Abel Symposia 2 340–359. Springer, Berlin.
  • [20] Guillaume, D. M., Dacorogna, M. M., Davé, R. D., Müller, U. A., Olsen, R. B. and Pictet, O. V. (1997). From the bird’s eye to the microscope: A survey of new stylized facts of the intra-daily foreign exchange markets. Finance Stoch. 1 95–129.
  • [21] Gupta, A. K. and Nagar, D. K. (2000). Matrix Variate Distributions. Chapman & Hall/CRC Monographs and Surveys in Pure and Applied Mathematics 104. Chapman & Hall/CRC, Boca Raton, FL.
  • [22] Hershkowitz, D. (1998). On cones and stability. Linear Algebra Appl. 275/276 249–259.
  • [23] Horn, R. A. and Johnson, C. R. (1991). Topics in Matrix Analysis. Cambridge Univ. Press, Cambridge.
  • [24] Jacod, J. and Shiryaev, A. N. (2003). Limit Theorems for Stochastic Processes, 2nd ed. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 288. Springer, Berlin.
  • [25] Jacod, J. and Todorov, V. (2010). Do price and volatility jump together? Ann. Appl. Probab. 20 1425–1469.
  • [26] Jurek, Z. J. and Mason, J. D. (1993). Operator-Limit Distributions in Probability Theory. Wiley, New York.
  • [27] Kallenberg, O. (2002). Foundations of Modern Probability, 2nd ed. Springer, New York.
  • [28] Kallsen, J. and Tankov, P. (2006). Characterization of dependence of multidimensional Lévy processes using Lévy copulas. J. Multivariate Anal. 97 1551–1572.
  • [29] Marcus, M. B. and Rosiński, J. (2005). Continuity and boundedness of infinitely divisible processes: A Poisson point process approach. J. Theoret. Probab. 18 109–160.
  • [30] Marquardt, T. (2006). Fractional Lévy processes with an application to long memory moving average processes. Bernoulli 12 1099–1126.
  • [31] Marquardt, T. (2007). Multivariate fractionally integrated CARMA processes. J. Multivariate Anal. 98 1705–1725.
  • [32] Marquardt, T. and James, L. F. (2007). Generating long memory models based on CARMA processes. Working paper. Available at http://www-m4.ma.tum.de.
  • [33] Marquardt, T. and Stelzer, R. (2007). Multivariate CARMA processes. Stochastic Process. Appl. 117 96–120.
  • [34] Métivier, M. (1982). Semimartingales: A course on Stochastic Processes. de Gruyter Studies in Mathematics 2. de Gruyter, Berlin.
  • [35] Métivier, M. and Pellaumail, J. (1980). Stochastic Integration. Academic Press, New York.
  • [36] Muhle-Karbe, J., Pfaffel, O. and Stelzer, R. (2010). Option pricing in a multivariate stochastic volatility models of OU type. To appear. Available at http://www-m4.ma.tum.de.
  • [37] Nicolato, E. and Venardos, E. (2003). Option pricing in stochastic volatility models of the Ornstein–Uhlenbeck type. Math. Finance 13 445–466.
  • [38] Øksendal, B. (1998). Stochastic Differential Equations—An Introduction with Application, 5th ed. Springer, Berlin.
  • [39] Pedersen, J. (2003). The Lévy–Ito decomposition of an independently scattered random measure. MaPhySto Research Report 2, MaPhySto, Århus, Denmark. Available at http://www.maphysto.dk.
  • [40] Pietsch, A. (1980). Operator Ideals. North-Holland Mathematical Library 20. North-Holland, Amsterdam.
  • [41] Pigorsch, C. and Stelzer, R. (2010). A multivariate Ornstein–Uhlenbeck type stochastic volatility model. To appear. Available at http://www-m4.ma.tum.de.
  • [42] Pigorsch, C. and Stelzer, R. (2009). On the definition, stationary distribution and second order structure of positive semidefinite Ornstein–Uhlenbeck type processes. Bernoulli 15 754–773.
  • [43] Protter, P. E. (2004). Stochastic Integration and Differential Equations, 2nd ed. Applications of Mathematics (New York) 21. Springer, Berlin.
  • [44] Rajput, B. S. and Rosiński, J. (1989). Spectral representations of infinitely divisible processes. Probab. Theory Related Fields 82 451–487.
  • [45] Sato, K.-I. (1999). Lévy Processes and Infinitely Divisible Distributions. Cambridge Studies in Advanced Mathematics 68. Cambridge Univ. Press, Cambridge.
  • [46] Sato, K.-i. and Yamazato, M. (1984). Operator-self-decomposable distributions as limit distributions of processes of Ornstein–Uhlenbeck type. Stochastic Process. Appl. 17 73–100.
  • [47] Tsai, H. and Chan, K. S. (2005). Quasi-maximum likelihood estimation for a class of continuous-time long-memory processes. J. Time Ser. Anal. 26 691–713.
  • [48] Urbanik, K. and Woyczyński, W. A. (1967). A random integral and Orlicz spaces. Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 15 161–169.